Skip to main content

What's the Diagnosis?

July, 2018

Visual Diagnosis


Abby Hardin, MD | Pediatric Resident

Laura Plencner, MD | Pediatric Hospital Medicine | Assistant Professor of Pediatrics, University of Missouri-Kansas City School of Medicine

A 16-year-old female with history of bipolar disorder presents to the Emergency Department after intentional ingestion of forty, 450 mg tablets of extended-release lithium carbonate approximately three hours prior to presentation. She is alert and oriented and her vital signs are stable, but she is complaining of nausea. An IV is placed, ondansetron and isotonic fluids are administered. Lithium level is obtained and is 2 mEq/L. She is admitted, and upon arrival has a large episode of emesis. 



Of the following, which is the most likely toxic reaction this patient will experience in the next 24 hours: 

A. Ataxia
B. Arrhythmia
C. Gastrointestinal distress
D. Hypernatremia 

Answer: C

The most common symptom of acute lithium intoxication is gastrointestinal distress. Hypernatremia is not commonly seen. Arrhythmia is rare and neurological symptoms, including ataxia, is a late finding of acute poisoning.

Lithium was approved in the United States for the treatment of acute mania and bipolar disorder in the 1970s. In 2016, there were 6,901 cases of lithium intoxication reported to the American Association of Poison Control Centers. Lithium toxicity can be chronic, acute on chronic, or acute. Chronic toxicity occurs in patients who regularly take lithium and suffer a reduction in renal function, medication interactions or dehydration. Patients on chronic lithium therapy are at risk for developing nephrogenic diabetes insipidus, neurologic symptoms and hypothyroidism. Acute on chronic toxicity occurs in patients who are receiving chronic therapy and ingest a large amount of lithium at one time. 

Acute ingestion is typically less severe than chronic toxicity and often presents with vomiting and diarrhea. Dehydration due to severe gastrointestinal symptoms can exacerbate toxicity through compromise of renal function and impaired ability to excrete lithium. Lithium has a predisposition to form bezoars, as was seen in this patient. Pharmacobezoars can complicate ingestions due to their emitting a continued amount of drug into the bloodstream. Dangerous cardiac arrhythmias are rare in lithium intoxication, although prolonged QTc and bradycardia have been reported. Given that it takes a significant amount of time for lithium to penetrate the CNS, neurologic findings develop late in acute poisoning and can include irritability, confusion, ataxia, status epileptics and encephalopathy in severe intoxication. Serum concentrations of lithium often do not correlate with the degree of toxicity. Patients receiving chronic lithium therapy will typically exhibit more severe symptoms at lower serum levels than those who have acutely ingested lithium. 

Acute lithium poisoning is treated supportively, including aggressive intravenous hydration to promote elimination of lithium and maintain renal function and nausea control with antiemetics. Whole bowel irrigation can be effective in patients with acute toxicity, but is not helpful in those with chronic toxicity. Activated charcoal does not bind to lithium and has no role in management of toxicity. In severe lithium toxicity, hemodialysis may be necessary. Patients with symptoms of lithium toxicity should be admitted for observation. Discharge criteria include an asymptomatic patient with lithium serum concentration below 1.5 mEq/L. For patients with an intentional ingestion, a safe discharge plan with appropriate mental health treatment needs to be ensured. 

References: 

1. Lithium Poisoning. Perrone J and Chaterjee P. UpToDate, 9 Apr. 2018, www.uptodate.com/contents/lithium-poisoning.

2.. Medication Bezoars: A Literature Review and Report of a Case. Taylor JR, Streetman DS, Castle SS. Ann Pharmacother. 1998 Sep;32(9):940-6.